Illinois, 2011

Flash Flood and Lightning Strike in Illinois, August 8, 2011

August 8, 2011 · NWS LOT · 2 events in 1 county or zone

An area of non-severe thunderstorms developed during the afternoon of August 8th. One house was struck by lightning during these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of non-severe thunderstorms developed during the afternoon of August 8th. One house was struck by lightning during these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 8, 2:23 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 8, 2:23 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT MON AUG 8 2011

.DISCUSSION...
246 PM CDT

FOCUS IN NEAR TERM OF FORECAST...THIS AFTERNOON THROUGH TUESDAY...
IS ON PRECIPITATION/CONVECTION TRENDS. RATHER PRONOUNCED MID LEVEL
SHORT WAVE CONTINUES TO WORK ITS WAY EAST FROM IOWA THIS
AFTERNOON...AND IS PROGGED TO CONTINUE EAST ACROSS NORTHERN
IL/NORTHWEST INDIANA THROUGH THIS EVENING. LARGE SCALE ASCENT
ASSOCIATED WITH THIS WAVE IS RESULTING IN INCREASING COVERAGE OF
SHOWERS/THUNDERSTORMS WHICH WILL LIKELY CONTINUE ACROSS THE CWA FOR
THE NEXT SEVERAL HOURS. MID LEVEL TROUGH/VORT AXIS IS EXPECTED TO
MOVE EAST OF THE FORECAST AREA BY MID-EVENING...WHICH COMBINED WITH
THE LOSS OF DIURNAL INSTABILITY SHOULD ALLOW FOR DECREASE/ENDING OF
PRECIP THREAT FROM THE WEST. MARGINAL SEVERE THREAT STILL EXPECTED
PRIOR TO THAT TIME HOWEVER...ESPECIALLY ACROSS SOUTHERN COUNTIES
WHERE MLCAPES ARE CURRENTLY ANALYZED AOA 1500 J/KG...AND WITH
EFFECTIVE BULK SHEAR ON THE ORDER OF 30-35 KTS. THIS SUGGESTS ENOUGH
ORGANIZATION EXISTS FOR STORMS TO POTENTIALLY PRODUCE PULSE TYPE
SEVERE WIND/HAIL. SHOULD THEN SEE A LULL IN ANY PRECIP THREAT
OVERNIGHT...WITH THE POTENTIAL FOR SOME PATCHY FOG TO DEVELOP
PROVIDED CLOUDS CLEAR OUT A BIT.

FARTHER TO THE NORTH...A DEEPER SHORT WAVE WILL CONTINUE TO DIG
ACROSS ONTARIO AND THE NORTHERN LAKES/UPPER MIDWEST THROUGH TONIGHT
WITH THE MAIN SFC LOW PRESSURE CENTER PASSING NORTH OF LAKE SUPERIOR
EARLY TUESDAY. A COLD FRONT TRAILING FROM THIS LOW WILL MOVE INTO
NORTHWEST ILLINOIS TOWARD 12Z...AND WILL THEN CONTINUE TO PUSH
SOUTHEAST ACROSS THE FORECAST AREA DURING THE MORNING/EARLY
AFTERNOON HOURS. GIVEN THAT BEST MID/UPPER LEVEL FORCING WILL BE
WELL TO THE NORTH OF THE AREA...AND THAT THE LOW LEVEL FLOW WILL
ALREADY HAVE A WESTERLY COMPONENT IN THE PRE-FRONTAL ENVIRONMENT...
SUSPECT THE FRONT WILL NOT BE MUCH OF A PRECIP PRODUCER DESPITE SOME
MODEL SOLUTIONS WHICH SUGGEST WIDESPREAD QPF WITH THIS FEATURE.
PREFER THE DRIER LOOK OF THE NAM AND ECMWF SOLUTIONS FOR TUES...
THUS HAVE BACKED OFF TO SLIGHT CHANCE POPS FOCUSED ALONG THE FRONT.

DEEP WAVE OVER ONTARIO HELPS TO AMPLIFY UPPER TROUGH OVER THE
EASTERN HALF OF NORTH AMERICA TUESDAY NIGHT...RESULTING IN COOL
ADVECTION AND HIGH PRESSURE SPREADING INTO THE MIDWEST. THIS
SPRAWLING HIGH WILL GRADUALLY DRIFT EAST ACROSS THE AREA THROUGH
THURSDAY...WITH A PERIOD OF DRY AND COOLER WEATHER A WELCOME RESPITE
FROM THE RECENT HEAT AND HUMIDITY. LOW LEVEL MODEL THERMAL PROGS
SUPPORT DAYTIME HIGHS GENERALLY IN THE 75-80 DEGREE RANGE BOTH
WEDNESDAY AND THURSDAY...WITH OVERNIGHT LOWS LIKELY DIPPING INTO
THE UPPER 50S IN THE COOLER SPOTS AWAY FROM THE MORE URBANIZED
PORTIONS OF CHICAGOLAND.

MODELS REMAIN FAIRLY CONSISTENT IN TEMPORARILY FLATTENING THE UPPER
FLOW PATTERN AGAIN TOWARD THE END OF THE WEEK AS THE LARGE SCALE
UPPER TROUGH OVER THE EASTERN PORTION OF NOAM MOVES PROGRESSIVELY
OFF TO THE EAST. LONGER RANGE GUIDANCE ALSO REMAINS IN PRETTY GOOD
AGREEMENT WITH A MORE AMPLIFIED SHORT WAVE MOVING THROUGH THE FLOW
IN THE FRIDAY INTO SATURDAY TIME FRAME. THIS LOOKS TO BE THE NEXT
CHANCE OF ORGANIZED PRECIP ACROSS THE AREA. LOOKS LIKE A RETURN TO
AN EASTERN TROUGH/WESTERN RIDGE BY THE END OF NEXT WEEKEND...WHICH
WILL KEEP HOT WEATHER AT BAY BACK ACROSS THE PLAINS AND THE WESTERN
US.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* TSRA THIS AFTERNOON AND EARLY EVENING...THEN LINGERING SHOWERS.

* CHANCE OF SHRA AND MVFR CIGS/VSBYS WITH FROPA IN MORNING.

LENNING

//DISCUSSION...UPDATED 20Z...

QUESTION FOR THIS AFTERNOON IS TIMING AND EXTENT OF TSRA ACTIVITY.
ADDED TWO HOURS OF TEMPO TSRA...THOUGH HIGHER CONFIDENCE FOR
OCCURRENCE IS AT MDW. ORD MAY SEE MORE SHRA WITH OCCASIONAL TSRA.
MOST ACTIVE TSRA IS DUE WEST OF TERMINALS BUT SEEMS TO BE TRENDING
SOUTH OVER TIME.

FROM PREVIOUS DISCUSSION...

BEST SUPPORT FOR SEVERE STORMS APPEARS TO BE SOUTH OF ALL
TERMINALS...BUT GENERAL SHRA AND TSRA LIKELY EVEN INTO SRN
WISCONSIN. LARGE SCALE FORCING PROVIDED BY A BROAD AREA OF UPPER
LEVEL ENERGY...THOUGH BEST LOW LEVEL MOISTURE AND FORCING IS
FOCUSED FROM DVN THRU PNT TO CMI. STORM MOTION VECTORS ALSO
SUGGEST THAT STRONGEST CELLS WOULD SLIDE ESE EVEN THOUGH LARGER
SYSTEM MOTION IS MORE EAST OR NORTHEAST.

PREFRONTAL MVFR VSBYS NOW APPEAR LESS LIKELY TOWARD MORNING...AS
DO SHOWERS WITH THE FRONTAL PASSAGE. THUS NO MENTION FOR LATER
PERIODS. WEST FLOW STILL EXPECTED TOMORROW.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM TO HIGH CONFIDENCE IN GETTING TSRA INTO ORD AND MDW. MDW
  APPEARS MORE LIKELY THAN ORD FOR STRONGER ACTIVITY.

* LOW TO MEDIUM CONFIDENCE IN POSSIBLE MVFR VSBYS OVERNIGHT.

LENNING

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...VFR. WX NIL.

WEDNESDAY...VFR. WX NIL.

THURSDAY...VFR. WX NIL.

FRIDAY...VFR. CHANCE TSRA.

SATURDAY...VFR. CHANCE TSRA.

SUNDAY...VFR. WX NIL.

TRS

&&

.MARINE...
319 PM CDT

AS THE CURRENT RIDGE OF HIGH PRESSURE OVER THE GREAT LAKES REGION
CONTINUED TO SHIFT EAST TODAY...A TIGHTER AND MORE ORGANIZED
PRESSURE GRADIENT HAS BEEN REPLACED WITH A MORE RELAXED PRESSURE
FIELD. THIS HAS RESULTED IN A DOWNWARD TREND WITH WINDS AND WAVES.
EXPECT THIS RELATIVELY LIGHTER FLOW WILL CONTINUE THROUGH TONIGHT
BEFORE FLOW BEGINS TO INCREASE WITH THE APPROACH OF CURRENT LOW
OVER SOUTHERN MANITOBA. THIS LOW WILL CONTINUE TO THE EAST THROUGH
ONTARIO TUESDAY WITH THE PRESSURE GRADIENT INCREASING AS WELL AS
COOLER AIR MOVING OVER THE LAKE. THIS WILL HELP WITH WINDS
CONTINUING TO INCREASE OVER ALL OF THE LAKE LATE TUESDAY INTO
EARLY WEDNESDAY AS WELL AS WAVES ALSO BUILDING. EXPECT WINDS TO
DIMINISH LATER IN THE DAY WEDNESDAY AS LOW DEPARTS TO THE EAST AND
A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 8, 9:20 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1020 AM CDT MON AUG 8 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
091530-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1020 AM CDT MON AUG 8 2011 /1120 AM EDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...A FEW MAY PRODUCE:
 STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
 HAIL TO 1 INCH IN DIAMETER.
 FREQUENT LIGHTNING.

AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN ILLINOIS BY
 MID AFTERNOON...AND WILL LIKELY BECOME MORE NUMEROUS AS THEY
 SPREAD EAST ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND
 NORTHWEST INDIANA BY LATE AFTERNOON. SOME THUNDERSTORMS MAY
 LINGER INTO THE EARLY EVENING HOURS ACROSS NORTHWEST INDIANA AND
 PORTIONS OF EAST CENTRAL ILLINOIS. THE GREATEST POTENTIAL FOR
 STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS THE SOUTHERN
 PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF INTERSTATE 80.

DISCUSSION:

 A MID LEVEL DISTURBANCE OVER IOWA THIS MORNING WILL MOVE EAST
 ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH EARLY THIS
 EVENING. LARGE SCALE LIFT AND ASSOCIATED COOLING ALOFT ASSOCIATED
 WITH THIS FEATURE SHOULD ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
 FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON. STRONGER MID
 LEVEL WINDS ON THE SOUTHERN PERIPHERY OF THIS DISTURBANCE WILL
 RESULT IN SUFFICIENT DEEP LAYER SHEAR TO PROVIDE FOR SOME DEGREE OF
 STORM LONGEVITY AND ORGANIZATION...WHICH WILL PRESENT THE THREAT
 OF ISOLATED SEVERE WEATHER IN THE FORM OF DAMAGING WIND GUSTS AND
 SOME LARGE HAIL. THE THREAT OF STRONG STORMS SHOULD DIMINISH
 DURING THE EVENING HOURS AS THE DISTURBANCE MOVES EAST OF THE
 AREA AND DIURNAL INSTABILITY DECREASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS AN INCREASED THREAT FOR RIP CURRENTS TUESDAY NIGHT AND
WEDNESDAY...ESPECIALLY FOR THE INDIANA SHORES.

THERE IS CHANCE OF ADDITIONAL THUNDERSTORMS ON TUESDAY...AND
AGAIN FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-091530-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1020 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SOME STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS AND WAVES MAY PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT
ON THE INDIANA NEAR SHORES.

THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS ON TUESDAY...
AND AGAIN FRIDAY INTO SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091530-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1020 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ON THE SOUTHERN HALF OF LAKE
MICHIGAN THIS AFTERNOON. SOME STORMS MAY PRODUCE WIND GUSTS
IN EXCESS OF 35 KNOTS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE LAKE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS ACROSS MUCH OF
LAKE MICHIGAN TUESDAY...AND AGAIN FRIDAY INTO SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Aug 8, 1:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       19 W POLO               42.00N 89.94W
08/08/2011  M1.08 INCH       XXX                XX   COCORAHS

            LAST 40 MINUTES.

&&

RS
Local storm report, Aug 8, 1:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
247 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             MENDOTA                 41.55N 89.12W
08/08/2011  E0.50 INCH       LA SALLE           IL   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL.

&&

CM
Local storm report, Aug 8, 2:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
302 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       N MENDOTA               41.55N 89.12W
08/08/2011  M0.70 INCH       LA SALLE           IL   COCORAHS

            RAINFALL OVER 15 MINUTES.

0253 PM     HAIL             MENDOTA                 41.55N 89.12W
08/08/2011  M0.50 INCH       LA SALLE           IL   NWS EMPLOYEE

&&

RS
Local storm report, Aug 8, 2:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
306 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             N MENDOTA               41.55N 89.12W
08/08/2011  M0.50 INCH       LA SALLE           IL   COCORAHS

            AVERAGE IS 0.25 INCH

&&

RS
Local storm report, Aug 8, 2:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       N MENDOTA               41.55N 89.12W
08/08/2011  M1.38 INCH       LA SALLE           IL   COCORAHS

            STORM TOTAL. 0.68 INCHES IN THE LAST 20 MINUTES.

&&

RS
Local storm report, Aug 8, 2:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HEAVY RAIN       MORRIS                  41.37N 88.43W
08/08/2011  U0.00 INCH       GRUNDY             IL   EMERGENCY MNGR

            ESTIMATED 1 INCH RAINFALL PER HOUR.

&&

CM

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, La Salle

When
August 8, 2:45 PM CST to 5:00 PM CST
Where
La Salle County, 2.3 mi NW of Peru to 2.49 mi SW of Peru
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.357, -89.156

Very heavy rain fell across parts of La Salle county during the afternoon of August 8th. A rainfall amount of 2.03 inches was measured in just 45 minutes along the border between Peru and La Salle. Many streets were flooded including Marquette Road in Peru. Water was shooting about 7 feet in the air from a manhole cover near First and Bucklin Streets. Portions of asphalt pavement were curled up after flowing water lifted portions of Tonti Street in La Salle.

Lightning, La Salle

When
August 8, 2:50 PM CST
Where
La Salle County, Ottawa
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.350, -88.850

A house in Ottawa was struck by lightning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342877, 339806.